UTI’s shortly after mikveh
7 May, 2017
I am a Rebetzin and one of my congregants asked my if doing twice daily bedikot could be causing her to develop urinary tract infections. She has noticed the past few months that she developed a urinary tract infection a few days after she finished the 7 clean days. Is it possible that the bedikot are causing the uti? Under these circumstances should she do fewer bedikot?
First, it is important to assure that the woman is in fact experiencing urinary tract infections and to rule out other reasons for vaginal irritation. Please make sure that she has been evaluated by a physician, including the performance of a urine culture (indicated for repeated bouts of infection).
If the diagnosis has been established, there can been a number of causes to cyclic urinary tract infections. As the urethra is located near the vaginal opening, there can been a connection between vaginal irritation and urinary tract infections. In fact, there is a condition described in the medical literature called "honeymoon cystitis" where a woman develops a urinary tract infection due to the frequent intercourse in a less experienced couple. Due to the fact that the UTIs are developing after the couple resumes relations, it may well be due to resuming relations. A first step would be to try using a lubricant to reduce the possibility of irritation.
If using a lubricant does not solve the problem, then she can try reducing bedikot to one per day and seeing if the situation improves. If not, we recommend returning to the physician for further evaluation. At that point, she could consult us or a local halachic authority for further guidance.
This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.
For further questions or comments:
The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.
Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.